Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jan 19, 2002, 10:48 AM CST for Forrest County, Lamar County, Mississippi. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 19, 2002, 10:48 AM CST (16:48 UTC)
- Expired
- Jan 19, 2002, 11:15 AM CST
- In force
- 27 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Forrest County, MS, Lamar County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 19, 11:05 AM CST | Thunderstorm Wind | Petal, MS | Several trees were knocked down just north of Petal. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 191648 SVRJAN MSC035-073-191715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1048 AM CST SAT JAN 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMAR COUNTY IN SOUTHEAST MISSISSIPPI FORREST COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 1115 AM CST * AT 1048 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF WEST HATTIESBURG...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR HATTIESBURG...WEST HATTIESBURG AT 11 AM CST BE NEAR PETAL AT 1105 AM CST WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3134 8964 3116 8961 3115 8916 3141 8915
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 2:30 AM CST, 8 hours 18 minutes earlier.
Area forecast discussion, Jan 19, 2:30 AM CST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 AM CST SAT JAN 19 2002 FRONTAL BOUNDARY FORECAST TO EXTEND FROM EAST CENTRAL LA INTO NE MS AROUND DAYBREAK...SHIFTING BACK SWD INTO SE MS BY EARLY AFTERNOON. BEST UPPER DIVERGENCE LOCATED IN AREA OF DEEPEST MOISTURE ACROSS NRN ZONES THIS MORNING...SHIFTING INTO ERN ZONES DURING THE EARLY AFTERNOON AS THE ASSOCIATED SHORTWAVE MOVES ACROSS THE AREA. BEST ISENTROPIC LIFT NOTED SRN ZONES EARLY TODAY BUT ISENTROPIC SUBSIDENCE DEVELOPS RAPIDLY FROM THE W DURING THE AFTERNOON. AIR MASS ALSO DRIES RAPIDLY WRN ZONES DURING THE AFTERNOON. THUNDERSTORM DEVELOPMENT WILL BE ISOLATED AT BEST WITH THE BEST CHANCE SE MS ZONES. WEAK 850 MB THETAE RIDGING NOTED EXTREME SW CORNER OF FORECAST AREA THIS MORNING...DEVELOPING INTO THE SE HALF OF MS BY EARLY AFTERNOON. 850 MB 50KT JET MAX ALSO DROPPING INTO THIS REGION THIS AFTERNOON BUT LOW LEVEL FLOW VEERING MORE W/SW BY THAT TIME SO SIGNIFICANT CONVECTION SHOULD NOT DEVELOP. AIR MASS STABILIZING LATE AFTERNOON WITH GOOD LOW LEVEL COLD AIR ADVECTION IN PLACE BY 00Z SUNDAY. LEAN TOWARD ETA QPF WITH LIGHTER AVERAGE AMOUNTS... GENERALLY LESS THAN 1/2 INCH. TEMPS WILL BE DIFFICULT TO PIN DOWN TODAY DUE TO PRESENCE OF SHARP TEMP GRADIENT ACROSS THE FRONT. HIGH TEMPS SHOULD BE REACHED EARLY IN THE DAY FOR N AND CENTRAL ZONES. AIR MASS DRY THOUGH ALL LEVELS TONIGHT. LOW LEVEL COLD AIR ADVECTION PRODUCING COOLER TEMPS FOR SUNDAY MORNING. SURFACE RIDGE MOVING E OF MS SUNDAY AND LOW LEVEL FLOW RETURNING TO S/SE AS THE GULF FRONT INCHES BACK NWD TOWARD THE COAST. MEAN RH VALUES INCREASE TO 60% SW CORNER ZONES WITH UPPER MOISTURE INCREASING ACROSS ALL OF REGION. THE WARM FRONT SHIFTS NWD ONTO THE LA/AL COAST SUNDAY NIGHT AS THE NEXT COLD FRONT APPROACHES FROM THE W. LITTLE ISENTROPIC LIFT NOTED OVER FORECAST AREA AND AIR MASS DESTABILIZES ONLY SLIGHTLY. PRIMARY MOISTURE ACCOMPANYING WARM FRONT TO THE S AS IT LIFTS NEWD INTO AL. VERY LITTLE MOISTURE ASSOCIATED WITH COLD FRONT. COLD FRONT FORECAST TO WEAKEN CONSIDERABLY AS IT CROSSES MS...MOVING INTO ERN SECTIONS EARLY IN THE DAY. AIR MASS TO DRY MONDAY WITH NLY LOW LEVEL FLOW. IN THE EXTENDED...LOW LEVEL SLY FLOW RETURNING TUE AS A COLD FRONT MOVES INTO THE SRN PLAINS. DEEP MOISTURE RETURNS TUE NIGHT AND THE FRONT SHIFTS INTO AR AND LA WED. 850 MB FLOW FORECAST AT 50KTS ACROSS THE FORECAST AREA WED SO CHANCE OF THUNDERSTORMS LOOKS PRETTY GOOD AT THIS TIME. SURFACE LOW LIFTS OUT RAPIDLY AND FRONT FORECAST EAST OF AREA BY MONDAY MORNING. FRONTAL MOVEMENT MAY BE SLOWER THAN MODELS EXPECT BUT WILL LEAVE THU AND FRI FORECAST DRY FOR NOW. PRELIM NUMBERS: JAN 056/031/051/039 9001 MEI 057/030/052/040 9103 .JAN... MS...NONE LA...NONE AR...NONE
In the hours before
Special weather statement, Jan 19, 6:20 AM CST, 4 hours 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 0620 AM CST SAT JAN 19 2002 ...THUNDERSTORMS... A FEW NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THE EARLY AFTERNOON HOURS TODAY...MAINLY ALONG AND SOUTH OF A RAYVILLE...LOUISIANA TO YAZOO CITY TO PHILADELPHIA...MISSISSIPPI LINE. ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND SOUTH OF A FRONTAL BOUNDARY THAT IS LOCATED ACROSS CENTRAL MISSISSIPPI. THIS BOUNDARY WILL BEGIN TO MOVE SOUTHWARD AS A COLD FRONT THIS MORNING. AS THE FRONT MOVES TOWARDS SOUTHEAST MISSISSIPPI...SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF THE FRONT INTO THE EARLY AFTERNOON HOURS. THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE ACROSS THE REGION TODAY OR TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 11:10 AM CST | Severe Thunderstorm Warning | JAN | Jones | 20 min |
| Jan 19, 11:12 AM CST | Severe Thunderstorm Warning | JAN | Jones | 18 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.